MedElevator Войти в исследования
← Поиск публикаций

DOI 10.1016/j.jemermed.2026.01.021

Медицинская библиотека · The Journal of emergency medicine · 2026

Pearls and Pitfalls for the Emergency Clinician: Beta Blocker and Calcium Channel Blocker Toxicity.

Suarez Fermin, Koyfman Alex, Long Brit

СтатьяОбзорПеревод в очереди

Аннотация

BACKGROUND

Beta blocker or calcium channel blocker toxicity is a serious condition that carries with it a high rate of morbidity and mortality.

OBJECTIVE

This review highlights the pearls and pitfalls of beta blocker and calcium channel blocker toxicity, including presentation, diagnosis, and management in the emergency department (ED) based on current evidence.

DISCUSSION: Beta blocker and calcium channel blocker toxicity is a life-threatening emergency that requires prompt identification and management. Patients commonly present with both hypotension and bradycardia. The rare exception to this involves overdoses with dihydropyridines such as amlodipine which can initially present with hypotension and tachycardia before eventually developing bradycardia. Beta blockers such as propranolol can present with altered mentation, seizures, and ventricular dysrhythmias resulting from their ability to block sodium channels. Sotalol can cause significant QT prolongation in addition to hypotension and bradycardia. While laboratory evaluation does not confirm the diagnosis of beta blocker or calcium channel blocker toxicity, laboratory testing such as renal function and lactate can be used to evaluate for end organ perfusion, while acetaminophen, salicylate, and digoxin concentrations can be sent to evaluate for possible concomitant ingestions. Initial treatment should focus on fluids, atropine, calcium, and in select patients, gastrointestinal (GI) decontamination with activated charcoal. For more significant toxicity that does not respond to initial treatments, vasopressors and high-dose insulin should be considered, while intralipid and extracorporeal membrane oxygenation should be considered in the cases of refractory toxicity despite maximal therapy. Patients should be admitted to the intensive care unit for close hemodynamic monitoring.

CONCLUSION

An understanding of beta blocker and calcium channel blocker toxicity can assist emergency clinicians in diagnosing and managing this potentially deadly disease.

Для цитирования: Suarez Fermin, Koyfman Alex, Long Brit. Pearls and Pitfalls for the Emergency Clinician: Beta Blocker and Calcium Channel Blocker Toxicity.. The Journal of emergency medicine. 2026. DOI: 10.1016/j.jemermed.2026.01.021.

Предметные рубрики MeSH

Подготовка и перевод публикации
Обработка статьи · этапы, ошибки и управление
Загрузка состояния…

История · было → стало

Состояние обновляется каждые 5 секунд, пока блок открыт. Процент показывается только там, где известен объём работы. Пауза останавливает продолжение этапа; текущий запрос к источнику может завершиться.

Тип публикации указан по данным источника. Уровень доказательности автоматически не присваивается.